Drugs & Health Blog

Babies Born to Women Addicted to Opioids

Photo by NIDA
The NIDA Blog Team

What happens to babies born to women who are addicted to opioids? Many of these babies go through difficult withdrawal symptoms, part of “neonatal abstinence syndrome” or NAS. Scientific research is teaching us how to treat both the mothers and their babies.

The Drugs & Health Blog asked Dr. Hendrée Jones, one of the world’s experts on these babies, about NAS: 

Comments posted to the Drugs & Health Blog are from the general public and may contain inaccurate information. They do not represent the views of NIDA or any other federal government entity.

Comments

This blogged helped me understand better about the effects on babies. I liked how there was a visual aid video to make everything easier to understand.
The information has given me or helped me better understand this situation or problem. However is there a chance a baby can survive this happening?

Yes, a baby can survive this. But it’s likely the baby will experience difficult withdrawal symptoms, as discussed in this blog post.

I would like to see more research about how these drugs affect the baby as they grow into toddlers, attend pre-school, kindergarten, etc....especially when they are adopted into loving homes and are no longer in a drug induced environment.

Thank you for this feedback!

my grandson was taken off my daughter at birth due to this. im curious ,the social worker has since said that not any of their specialist foster carers are coping with him very well. he crys constantly,hes sick alot, he cant settle,doesnt sleep well at all. hes difficult even at 5 monthes. i would have thought that it would be out of his system by now surely x

It sounds like you have some concerns about your grandson. We recommend asking your grandson’s doctor or another health care provider for guidance.

Add new comment

Current state: Approved
CAPTCHA
This question is for testing whether or not you are a human visitor and to prevent automated spam submissions.